retin-A versus retinol

How does the intensity of Retin-A compare to, say, 1% retinol?  I am hoping to bump up to 1% retinol soon (and it looks like I will tolerate that as I have absolutely zero side effects in my first two days on .5%).  If I tolerate 1% retinol, how big of a jump in side effect potential would it be to go to the lowest strength Retin-A?


  • edited January 2
    I don't know about Retinol but it took more than two days for me to see if I could tolerate Retin-A.  Just when I thought nothing was happening the third of fourth day my face started to peel off!  I would try the retinol for at least a couple of weeks to see what your skin does before declaring it tolerable. 

    As you probably already know, I just saw you talk about your routine in another topic, some effects of these creams are cumilative.


  • Well tretinoin is stronger because it doesn't need to be converted into retinoic acid if I understand it correctly. I have no idea if tolerating 1 % retinol is equivalent to tolerating 0.01 % tretinoin but If I had to guess I would say no. However there are steps you can do to minimize the side effects. I've never used retinol but I am currently using 0,01 % tretinoin every third day. The first two weeks it was making me peel excessively but it's better now. So I'd suggest every 4th day for a few weeks to minimize to the side effects then gradually increase until you can use it every day. After that you can go back to gradually applying a stronger percentage until you reach 0.1 % every day.
  • ETA: 0.025 % not 0.01 %
  • I don't know WHAT could prepare your skin for Retin-A I was on Glycolic 12% every night and it still peeled my face off.  

    I applied Retin-A once a week for a month, then twice a week for a month, then three times a week for a month, then every other day- I've been stuck here for a couple of months because I'm still doing quite a bit of peeling.  I still use the Glycolic only once a week now to battle all that dry skin that is hanging off my face! ; )


  • edited January 5
    Thanks guys!  


    You are right that it takes more than 2 days.  However, for me the worst side effects with retinol thus far (I went from .01% to .1% before going to .5%) were on the very first days.  In this case, however--with the .5%--I did notice some scaling/peeling around my eyes around days 3-4.  So that didn't fit my pattern with the more dilute forms.  Still, it hasn't flared up my rosacea, so I expect I'll adapt to it and stop scaling/peeling as much.  I am going to up my moisturizer.  If I adapt fully to .5% every single day then I'll go to 1% retinol.  Only if I fully adapt to THAT would I consider retin-A or another stronger retinoid.

    Thanks, Sarah

  • And I am now fully acclimated--yay!  As long as I moisturize well, I have no scaling or flaking and no nothing!

  • I personally think retin-a is really gentle. I never experienced any kind of dryness-- and I started with .025% retin a (generic, a cream base formula, not a gel). I didn't even skip days, and my skin is really sensitive. ironically, I'm taking it for rosacea (to get rid of the bumpy texture it gives me) and it's working like a dream. have been using it for nearly 2 years now. 

    however, sometimes I wonder that my skin never dries or flakes because I'm not using it right. I apply it as soon as I wash my face, and I only wait a couple of minutes after to apply moisturizer. maybe I'm not giving it enough time to soak in. but hey, it's working for my rosacea so...
  • Amy, thanks for your thoughts!  I am so shocked that this is working for my rosacea--because when I first started, even ultra low strength retinol (we're talking .01%) was flaring up my rosacea like crazy.  But now that my skin is used to retinol, going up in strength hasn't done anything and my skin has never been happier!  Not red, not bumpy, just happy, smooth skin.  I am beyond pleased.
  • my skin is so sensitive that most sunscreens make it feel like it's burning, and I can't even use neutrogena "ultra gentle" cleanser! I had to stop using a mild AHA lotion due to the rosacea. so  yeah, I totally figured retin-a would make my skin freak out at first. so surprising. 

    maybe I'll ask my derm if I can move up to .5%. the one thing I've noticed is that it hasn't done anything for my dark spots, and I was kind of hoping it would. 
  • I know, Amy, I swear my dark spots are in the dermis--nothing topical seems to touch them.  I wonder if I'd need a laser to get rid of them.
  • And yes, AHAs are what triggered my very first rosacea symptoms.  I probably had pre-rosacea (flushing) earlier than that, but that was when I first got the whole burning/stinging, papules, dilated blood vessels enchilada.  And it didn't go away after that first use of an AHA product.
Sign In or Register to comment.

Howdy, Stranger!

It looks like you're new here. If you want to get involved, click one of these buttons!